A multi-state analysis of prescription and clinical claims data found some evidence suggesting that certain antiepileptic drugs (AEDs) may increase the risk of suicide, attempted suicide, or violent death; however, the study was exploratory in nature and had several important limitations.
The findings were reported in the April 14 issue of the Journal of the American Medical Association.
AEDs are the frontline treatment for epilepsy, but are also approved for treating bipolar disorder, mania, neuralgia, migraine, and neuropathic pain, and are widely used off-label as well. Prior studies have found elevated rates in patients with other psychiatric comorbidities and with suicidal thoughts, but this was the first study of actual suicides and attempts in patients taking specific AEDs.
In 2008 the US FDA ordered AED labels to include warning of increased risk of suicidal ideation and behaviors. The agency's decision was based on a pooled analysis of placebo-controlled clinical studies that found patients taking AEDs had approximately twice the risk of suicidal behavior or ideation (43 percent) than did patients taking placebo medications (22 percent).
The relative risk was highest in patients treated for epilepsy, but no differences in risk were found among the 11 AEDs included in the analysis. That analysis was limited, however, by several factors, including small sample sizes in the available studies, most of which examined suicidal ideation rather than actual attempts, and the fact that many patients were on several AEDs.
In the new study, Elizabetta Patorno, MD, MPH, a research fellow, and her colleagues at Brigham and Women's Hospital and Harvard Medical School in Boston, examined data in the HealthCore Integrated Research Database for 14 states. The records include information on prescriptions, clinical claims data, and adverse events. They looked at suicides, attempts, and violent deaths among patients over age 15 who began taking AEDs between 2001 and 2006. Events were compared with a reference patient who initiated treatment with a different medication.
In nearly 300,000 patients, there were 26 suicides and 801 attempted suicides within 180 days of starting treatment with one of the 13 anticonvulsants. There were also 41 violent deaths. Topiramate or carbamazepine were used as reference medications. Increased risk began within the first 14 days after treatment initiation, suggesting the possibility that behavioral effects from treatment might begin before they reached full therapeutic effectiveness, according to the study authors.
The researchers reported that risk was increased for gabapentin, lamotrigine, oxcarbazepine, tiagabine, and valproate, compared with topiramate. The incidence of the composite outcomes (suicides, attempts, and violent deaths) in at least 100 treatment episodes ranged from 6.2 per 1,000 person-years for primidone to 34.3 per 1,000 person-years for oxcarbazepine. (See “Data on AED Risk” for more specific information.)
Risk was higher in younger and older patients, patients with mood disorders, and patients with epilepsy or seizure who took gabapentin versus those taking carbamazepine.
“The wide range of indications and common use of anticonvulsants in patients with or without psychiatric comorbidities make their safety an issue of great relevance,” the authors wrote.
“This exploratory analysis contributes to the understanding of the complex and little-understood relationship between anticonvulsant medication use and suicide risk.”
The authors admitted that the study had several limitations. For instance, more patients beginning lamotrigine, oxcarbazepine, and tiagabine had prior diagnoses for depressive and manic depressive disorders than did those in the reference group, and if these clinical conditions were incompletely controlled for, it could “lead to residual confounding,” they wrote.
Also, more gabapentin users had neuropathic pain and used pain medications, and pain is known to contribute to suicidal behavior. Moreover, even though the researchers tried to control for variations, residual confounding by indication was a potential factor, coding for suicides and suicide attempts can be subject to misclassification, and anticonvulsant drug switching can affect mood and emotional stability.
Commenting on the study, Peter A. Ubel, MD, who was not involved with the research, expressed concern that patients who might benefit from anticonvulsants might not understand the tentative and exploratory nature of the study, or its limitations.
In his own research, Dr. Ubel, professor of medicine and psychology and director of the Center for Behavioral and Decision Sciences at the University of Michigan in Ann Arbor, explores how values and preferences affect health care decision-making. “I'm not sure I believe it,” he told Neurology Today in a telephone interview. “The conclusion that these drugs increase suicide risk needs to be taken in context, and I'm always hesitant to believe a statistical analysis when it is not a randomized study and so many other variables could be involved.”
The problem with trying to identify or quantify links between medications and patient behavior is problematic at best, especially when studying different drugs being taken for different reasons, he said.
“How can you control with any validity when you have some patients taking a drug for something really serious like a seizure disorder, and someone else with leg pain from diabetes? What is the psychological effect of living with a serious health issue, or chronic pain, and how much does that increase suicide risk? We just don't know.”
Dr. Ubel's major concern is that patients will hear a news report that a specific medication or type of medication may be linked to suicides and dismiss them outright, even if the benefits outweigh any risk. Patients, he noted, may not understand how difficult it is to evaluate such risk given all the potential confounders, and tend to take media reports at face-value.
Manufacturers of AEDs with lower suicide risk can also be expected to try to capitalize on the information, he noted. “You can't control for everything, and when something has never been studied in a randomized trial, you only have observational data,” according to Dr. Ubel.
“Three excess suicides per one thousand patient-years sounds bad, but not if you think the numbers through. I look at it on a worst-case scenario basis, and when I consider how serious some of these disorders can be, suicides are pretty infrequent,” he said. “Patients get unduly concerned because they don't see risk as a continuum — they see a drug as being either good or bad. If they hear something bad, they won't want to take it, even if they might benefit from it. What they need to understand is that a medication may have many benefits that outweigh a risk like this.”
In another study that explored these risks — published in the open-access journal BMC Medicine in January — neurological and psychiatric specialists at a major US institutions looked at suicide-related behaviors among older patients started on monotherapy with AEDs, using information contained in Veterans Administration and Medicare patient databases.
Each case was matched to controls based on prior history of suicide-related behaviors, year of AED prescription, and epilepsy status, and controlled for possible confounders. They found that the strongest predictor of suicide-related behaviors was an affective disorder, such as depression, anxiety, or post-traumatic stress disorder.
But they also discovered that increased suicide-related behaviors were not associated with any individual AED.
“Most likely, suicide-related behaviors in individuals treated with AEDs is multifactorial, including disease type/severity, AED type/dose/treatment duration, and co-existing psychiatric conditions,” the authors said, and the most important predictive factor was a diagnosis of affective disorder prior to initiation of AED.
“This is consistent with other studies addressing suicide in the elderly. One study estimated that 74 percent of late life suicides would be prevented if affective illness were eliminated from the population.”•
DATA ON AED RISK FOR SUICIDALITY
Increased risk for suicidality was found for these AEDs:
* gabapentin (hazard ratio [HR], 1.42; 95% confidence interval [CI], 1.11–1.80)
* lamotrigine (HR, 1.84; 95% CI, 1.43–2.37)
* oxcarbazepine (HR, 2.07; 95% CI, 1.52–2.80),
* tiagabine (HR, 2.41; 95% CI, 1.65–3.52
* valproate (HR, 1.65; 95% CI, 1.25–2.19)